Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 10, 2017, 6:35 PM PDT for Siskiyou County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 6:35 PM PDT (01:35 UTC)
- Expired
- Aug 10, 2017, 7:00 PM PDT
- In force
- 25 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 28 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 3346 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592 WUUS56 KMFR 110135 SVRMFR CAC093-110200- /O.NEW.KMFR.SV.W.0038.170811T0135Z-170811T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 635 PM PDT THU AUG 10 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... North central Siskiyou County in northern California... * Until 700 PM PDT * At 635 PM PDT, a severe thunderstorm was located over Klamath River, or 13 miles northwest of Yreka, and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Klamath River. * This includes... Highway 96 in California between mile markers 78 and 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4192 12282 4181 12279 4176 12292 4192 12306 TIME...MOT...LOC 0135Z 071DEG 2KT 4184 12286 HAIL...1.00IN WIND...<50MPH $$ MAS
2 follow-up statements
196 WWUS56 KMFR 110142 SVSMFR Severe Weather Statement National Weather Service Medford OR 642 PM PDT THU AUG 10 2017 CAC093-110200- /O.CON.KMFR.SV.W.0038.000000T0000Z-170811T0200Z/ Siskiyou CA- 642 PM PDT THU AUG 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR NORTH CENTRAL SISKIYOU COUNTY... At 641 PM PDT, a severe thunderstorm was located over Klamath River, or 14 miles northwest of Yreka, and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Klamath River. * This includes... Highway 96 in California between mile markers 78 and 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4190 12283 4181 12279 4176 12292 4186 12301 TIME...MOT...LOC 0141Z 071DEG 2KT 4184 12286 HAIL...1.00IN WIND...<50MPH $$ MAS
643
WWUS56 KMFR 110153
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
653 PM PDT THU AUG 10 2017
CAC093-110202-
/O.EXP.KMFR.SV.W.0038.000000T0000Z-170811T0200Z/
Siskiyou CA-
653 PM PDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY
WILL EXPIRE AT 700 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4190 12283 4181 12279 4176 12292 4186 12301
TIME...MOT...LOC 0152Z 071DEG 2KT 4184 12287
$$
MASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:13 PM PDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 3:13 PM PDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
313 PM PDT Thu Aug 10 2017
.DISCUSSION...The wobbling low that has kept an active
thunderstorm pattern over the area for a while starts to move
inland this afternoon. PW values are above 1.25 over the west
side this afternoon and the steering flow is week. Thunderstorms
may put down significant rainfall in places. The thunderstorms
may latch onto the higher terrain early afternoon. Steering flow
starts to increase this afternoon this afternoon as the upper low
moves over the extreme southern Cascades, but will remain fairly
light. The GFS and the NAM have come into better agreement on the
position of the low, although the NAM is still slightly deeper.
Models are still showing both are showing a string vorticity axis
swinging around through the area around max heating and into the
evening. With all this in mind this evening looks to be another
very active thunderstorm event to add to the already long stretch
of thunderstorms. The storms that do develop should be very wet
and many will contain hail, some possible reaching an inch in
diameter or larger.
On Friday models have the upper low opening and being absorbed
into an approaching upper level trough that approaches the west
coast this weekend. Instability remains in roughly the same place
that it has been over the past several days on Friday, but with
an upper trough offshore instead of a closed low over the region
the steering flow is southerly across the area instead of
easterly and short wave move from south to north instead of east
to west, and this should decrease the amount of thunderstorms west
of the Cascades. Saturday will see the upper level trough move
into the Pacific Northwest with the instability moving into the
usual western Siskiyou county and along the Cascades and across
the east side pattern. The upper trough continues to shift east,
pushing the instability east of the region. Sven/MKK
&&
.AVIATION...10/18Z TAF CYCLE...Along the coast and over the coastal
waters, IFR may locally and briefly thin/lift to MVFR for a while
this afternoon, but IFR will return this evening.
For inland areas, areas of MVFR visibilities due to smoke will
persist. Smoke is mainly in portions of Douglas, Jackson, Siskiyou,
and Modoc Counties. Thunderstorms will develop again this afternoon
into this evening. This includes the possibility of gusty winds,
hail and lightning, primarily near MFR and LMT, and may localy
persist after midnight. /FB/PT
&&
.MARINE...Updated 230 PM PDT Thursday 10 August 2017...Light to
moderate north wind for the rest of the work week as a weak trough
of low pressure passes through the Pacific Northwest through
Saturday night. Strongest winds will be south of Cape Blanco to
Point St George. However, the low wind conditions will end by the
second half of the weekend as the front pushes through and a strong
area of high pressure builds in from behind on Sunday. This high
pressure will increase the northerly pressure gradient along the
Oregon Coast. Thus, we do anticipate the north winds to increase
substantially by Sunday evening with gale force wind gusts possible
south of Cape Blanco. Do expect the hang around through Monday.
After that, looks like small craft advisory level winds will persist
through the end of the forecast period for waters south of Cape
Blanco.
Pretty low wave height today. Oregon waters buoys have been
reporting wave heights of around 4 feet or less, mostly from swell
contribution. Do expect wave heights to increase to 7 feet or higher
starting on Sunday afternoon. The steep wave conditions will
continue through the rest of the forecast period, with the most
significant wave heights south of Cape Blanco to Point St George.
Changes to the previous forecast package remain minimal. Forecast
confidence is above average.
&&
FIRE WEATHER...Updated 300 PM Thursday 10 August, 2017...
Thunderstorms have eveloped across the interior areas this
afternoon. Moisture, instability will be similar to yesterday,
so we can expect another round of thunderstorms this afternoon
into this evening. Steering flow is expected to be from the
southeast, so there's a chance for some storms to migrate off the
Cascades and move northwest into portions of the west side,
including Fire Weather Zones 616, 620 and 622. There's also a
chance a few storms that develop over the Siskiyous could make
their way into Fire Weather Zone 619, but confidence is not as
high for this.
Model consensus continues with a cooling trend and a period of more
stable conditions from Saturday through early next week. However
instability will be marginal along the Cascades and Siskiyous
Saturday afternoon, so could not rule out a slight chance of
thunderstorms in these areas.
Sunday could be problematic east of the Cascades, especially for any
new/existing fires, as windy conditions are possible with low
humidity ahead of the approaching trough. /FB
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624-625.
Red Flag Warning until 10 PM PDT this evening for
ORZ616-ORZ617-620>623.
CA...Red Flag Warning until 10 PM PDT this evening for
CAZ280>282-284-285.
Pacific Coastal Waters...None.
MKKIn the hours before
Special weather statement, Aug 10, 5:59 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Medford OR
559 PM PDT THU AUG 10 2017
ORZ026-028-110130-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
559 PM PDT THU AUG 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON
COUNTY...
At 558 PM PDT, strong thunderstorms were clustered near Howard
Prairie, or 18 miles east of Ashland. The storms are moving west-
northwest at 5 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hyatt Lake Campground and Howard Prairie.
* This includes...
Highway 66 in Oregon between mile markers 15 and 27.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4216 12229 4207 12232 4208 12240 4211 12246
4215 12253 4224 12252 4225 12247 4221 12232
TIME...MOT...LOC 0058Z 112DEG 4KT 4213 12235
MASSpecial weather statement, Aug 10, 6:08 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Medford OR
608 PM PDT THU AUG 10 2017
CAZ083>085-110145-
North Central and Southeast Siskiyou County-Northeast Siskiyou and
Northwest Modoc Counties-Modoc County-
608 PM PDT THU AUG 10 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SISKIYOU AND
NORTHWESTERN MODOC COUNTIES...
At 608 PM PDT, strong thunderstorms were clustered 7 miles northeast
of Tionesta, or 40 miles northwest of Alturas, moving northwest at
10 to 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Tionesta.
* This includes...
Highway 139 in Modoc County California between mile markers 22 and
41.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4180 12107 4160 12117 4151 12129 4173 12146
4191 12128
TIME...MOT...LOC 0108Z 140DEG 14KT 4173 12126
MASSpecial weather statement, Aug 10, 6:12 PM PDT, 23 minutes before
Special Weather Statement National Weather Service Medford OR 612 PM PDT THU AUG 10 2017 CAZ083-085-110145- North Central and Southeast Siskiyou County-Modoc County- 612 PM PDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SISKIYOU AND SOUTHWESTERN MODOC COUNTIES... At 612 PM PDT, a strong thunderstorm was located near Lava Lake Campground, or 18 miles northwest of Bieber, moving northwest at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Lava Lake Campground. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4133 12117 4124 12141 4137 12158 4151 12127 TIME...MOT...LOC 0112Z 140DEG 13KT 4134 12133 MAS
Special weather statement, Aug 10, 6:16 PM PDT, 19 minutes before
Special Weather Statement National Weather Service Medford OR 616 PM PDT THU AUG 10 2017 ORZ026-110145- Jackson County- 616 PM PDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON COUNTY... At 615 PM PDT, a strong thunderstorm was located near Woodrat Mountain, or 9 miles south of Medford. The storm is moving slowly east at less than 5 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will remain over mainly rural areas of south central Jackson County County west of Phoenix and Talent. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4215 12302 4228 12299 4228 12284 4215 12282 TIME...MOT...LOC 0115Z 273DEG 4KT 4221 12291 MAS
Special weather statement, Aug 10, 6:21 PM PDT, 14 minutes before
Special Weather Statement National Weather Service Medford OR 621 PM PDT THU AUG 10 2017 ORZ024-110145- Eastern Curry County and Josephine County- 621 PM PDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOSEPHINE COUNTY... At 620 PM PDT, a strong thunderstorm was located over Griffin Park, or 9 miles west of Grants Pass. The storm is moving very slowly to the southwest at less than 5 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Griffin Park and Whitehorse Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4249 12357 4247 12339 4236 12355 4241 12375 TIME...MOT...LOC 0120Z 028DEG 2KT 4246 12350 MAS
Special weather statement, Aug 10, 6:33 PM PDT, 2 minutes before
Special Weather Statement National Weather Service Medford OR 633 PM PDT THU AUG 10 2017 CAZ080-081-110200- Central Siskiyou County-Western Siskiyou County- 633 PM PDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY... At 632 PM PDT, a strong thunderstorm was located over Klamath River, or 14 miles northwest of Yreka. The storm is moving slowly west- southwest at less than 5 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Klamath River. * This includes... Highway 96 in California between mile markers 79 and 89. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4192 12281 4182 12278 4176 12290 4192 12306 TIME...MOT...LOC 0132Z 071DEG 3KT 4184 12286 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:17 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 28 min |
| Aug 10, 5:46 PM PDT | Special Weather Statement | MFR | Del Norte | 29 min |
| Aug 10, 6:08 PM PDT | Special Weather Statement | MFR | Modoc | 37 min |
| Aug 10, 6:33 PM PDT | Special Weather Statement | MFR | Siskiyou | 27 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.